Iowa, 2018

Flood in Iowa, September 26 to 30, 2018

September 26 to 30, 2018 · NWS DMX · 1 event in 1 county or zone

Many river basins went into flood as heavy rain fell across much of the area through the month of September. By late September the Iowa River at Tama also went into flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Many river basins went into flood as heavy rain fell across much of the area through the month of September. By late September the Iowa River at Tama also went into flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 26, 2:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 26, 2:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Wed Sep 26 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 340 PM CDT Wed Sep 26 2018

The primary themes for Iowa weather through the middle of next
week will be cooler temperatures heading into the weekend, with
frost possible north, and then a return to a somewhat more active
pattern next week with moderating temperatures and moisture as
well as convection.

At onset, our current central CONUS mean trough will remain in
place and be reinforced as the late afternoon Manitoba short wave
as it moves into the Great Lakes early Thursday. This will allow
temps to warm somewhat tomorrow, but its associated frontal
passage by afternoon will usher in the coolest air of the season
to end the week. This will also drop the primary baroclinic zone
into the MO Valley with this weak thermodynamic forcing and
kinematic forcing on the nose of the jet through the long wave
trough re-introducing low end PoPs north to south late Thursday
through Friday. Any amounts will be on the light side with
soundings showing much of the moisture 2.5km and above and only
just approaching saturation below.

Heading into the weekend, temperatures and frost potential north
will be the primary concern. Skies should clear by Friday Night
traversing the Upper MS Valley. This will allow for good
radiational cooling conditions with light winds, and with
dewpoints just below freezing and overnight lows approaching the
freezing mark, frost appears likely north of Highway 20. This
will only last one night however with temperatures rebounding into
the weekend as the high exits.

Heading into the weekend and next week the forecast will be broad-
brushed, especially late, with details difficult to come by. Our
pattern will become more zonal with upper level ridging building
through the southern Plains. Confidence is low however with the
models having to deal with the large current eastern Pacific low
near 33W 136N as it eventually gets absorbed into the westerlies,
wide uncertainties regarding the speed and strength of TS Rosa
remnants and another iteration of an upper low off the CA coast.

There is some agreement early with strong warm/theta-e advection
lifting through this weekend and early next week resulting in
intermittent precip chances with the warm front somewhere through
the state. Another concern will be peak heating Sunday. Although
surface based convection may be hard to come by due to CINH
considerations, deep shear along the warm front during peak
heating Sunday will need to be watched for at least some degree
of severe and tornado potential.

Into next week any of the GFS, FV3, ECMWF and CMC solutions
suggest broad SW flow through the Plains into IA, but short wave
timing and resultant surface reflections result in poor confidence
by Tuesday with the frontal boundary anywhere from the MO to MN
border which could of course have considerable temp, moisture and
convection impacts. Thus the general theme during this period will
be some degree of warmth and humidity return with precip and
convection intensity and severe potential yet to be determined.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1233 PM CDT Wed Sep 26 2018

Confidence is high in VFR conditions through the period with
diurnal cumulus northeast this afternoon and increasing mid
cloudiness north by Thursday morning. LLWS may also develop
overnight north and west /KFOD/KMCW/ as low level SW winds
increase as current KS surface high eventually moves away.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Sep 26, 2:52 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 PM CDT Wed Sep 26 2018

IAZ004>007-015>017-023>028-033>039-050-271100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama-
352 PM CDT Wed Sep 26 2018

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...This afternoon and tonight

River flood warnings remain in effect for portions of the area.
Please refer to the National Weather Service website for more
details, weather.gov/desmoines.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frost will be possible north early Saturday morning. Those with
susceptible vegetation should monitor the forecast for updates and
potential advisories later this week.

Thunderstorms return to the forecast early next week. The severe
weather threat is low for Sunday and Monday, but is more
uncertain for Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ044>049-057>062-070>075-081>086-092>097-271100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
352 PM CDT Wed Sep 26 2018

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the forecast early next week. The severe
weather threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through at least the rest of
the week.

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tama

When
September 26, 4:00 PM CST to September 30, 12:30 AM CST
Where
Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.000, -92.770

The Iowa River at Tama Highway E49 crested at 12.82 feet on 28 September 2018 at 1315 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785706.